Electronic Journal of Probability

Long Brownian bridges in hyperbolic spaces converge to Brownian trees

Xinxin Chen and Grégory Miermont

Full-text: Open access

Abstract

We show that the range of a long Brownian bridge in the hyperbolic space converges after suitable renormalisation to the Brownian continuum random tree. This result is a relatively elementary consequence of

  • A theorem by Bougerol and Jeulin, stating that the rescaled radial process converges to the normalized Brownian excursion,
  • A property of invariance under re-rooting,
  • The hyperbolicity of the ambient space in the sense of Gromov.
A similar result is obtained for the rescaled infinite Brownian loop in hyperbolic space.

Article information

Source
Electron. J. Probab., Volume 22 (2017), paper no. 58, 15 pp.

Dates
Received: 4 October 2016
Accepted: 8 May 2017
First available in Project Euclid: 20 July 2017

Permanent link to this document
https://projecteuclid.org/euclid.ejp/1500516020

Digital Object Identifier
doi:10.1214/17-EJP68

Mathematical Reviews number (MathSciNet)
MR3683367

Zentralblatt MATH identifier
06797868

Subjects
Primary: 60F17: Functional limit theorems; invariance principles 58J65: Diffusion processes and stochastic analysis on manifolds [See also 35R60, 60H10, 60J60]

Keywords
Brownian bridge in hyperbolic space Brownian continuum random tree infinite Brownian loop asymptotic cone Gromov-Hausdorff convergence

Rights
Creative Commons Attribution 4.0 International License.

Citation

Chen, Xinxin; Miermont, Grégory. Long Brownian bridges in hyperbolic spaces converge to Brownian trees. Electron. J. Probab. 22 (2017), paper no. 58, 15 pp. doi:10.1214/17-EJP68. https://projecteuclid.org/euclid.ejp/1500516020


Export citation

References

  • [1] Elie Aïdékon and Loïc de Raphélis, Scaling limit of the recurrent biased random walk on a Galton-Watson tree, arXiv:1509.07383 [math] (2015), arXiv:1509.07383. To appear in Probab. Theor. Related Fields.
  • [2] David Aldous, The continuum random tree. I, Ann. Probab. 19 (1991), no. 1, 1–28.
  • [3] David Aldous, The continuum random tree. II. An overview, Stochastic analysis (Durham, 1990), London Math. Soc. Lecture Note Ser., vol. 167, Cambridge Univ. Press, Cambridge, 1991, pp. 23–70.
  • [4] David Aldous, The continuum random tree. III, Ann. Probab. 21 (1993), no. 1, 248–289.
  • [5] Jean-Philippe Anker, Philippe Bougerol, and Thierry Jeulin, The infinite Brownian loop on a symmetric space, Rev. Mat. Iberoamericana 18 (2002), no. 1, 41–97.
  • [6] Jean-Philippe Anker and Patrick Ostellari, The heat kernel on noncompact symmetric spaces, Lie groups and symmetric spaces, Amer. Math. Soc. Transl. Ser. 2, vol. 210, Amer. Math. Soc., Providence, RI, 2003, pp. 27–46.
  • [7] Patrick Billingsley, Convergence of probability measures, second ed., Wiley Series in Probability and Statistics: Probability and Statistics, John Wiley & Sons, Inc., New York, 1999, A Wiley-Interscience Publication.
  • [8] Philippe Bougerol and Thierry Jeulin, Brownian bridge on hyperbolic spaces and on homogeneous trees, Probab. Theory Related Fields 115 (1999), no. 1, 95–120.
  • [9] Martin R. Bridson and André Haefliger, Metric spaces of non-positive curvature, Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], vol. 319, Springer-Verlag, Berlin, 1999.
  • [10] Dmitri Burago, Yuri Burago, and Sergei Ivanov, A course in metric geometry, Graduate Studies in Mathematics, vol. 33, American Mathematical Society, Providence, RI, 2001.
  • [11] Alessandra Caraceni, The Scaling Limit of Random Outerplanar Maps, Ann. Inst. Henri Poincaré Probab. Stat. 52 (2016), no. 4, 1667–1686.
  • [12] Nicolas Curien, Bénédicte Haas, and Igor Kortchemski, The CRT is the scaling limit of random dissections, Random Structures Algorithms 47 (2015), no. 2, 304–327.
  • [13] Nicolas Curien and Jean-François Le Gall, The Brownian plane, J. Theoret. Probab. 27 (2014), no. 4, 1249–1291.
  • [14] Michael Drmota, Random trees. An interplay between combinatorics and probability. SpringerWienNewYork, Vienna, 2009.
  • [15] Thomas Duquesne, Continuum tree limit for the range of random walks on regular trees, Ann. Probab. 33 (2005), no. 6, 2212–2254.
  • [16] Jacques Franchi and Yves Le Jan, Hyperbolic dynamics and Brownian motion. An introduction. Oxford Mathematical Monographs. Oxford University Press, Oxford, 2012.
  • [17] Sébastien Gouëzel, Local limit theorem for symmetric random walks in Gromov-hyperbolic groups, J. Amer. Math. Soc. 27 (2014), no. 3, 893–928.
  • [18] Sébastien Gouëzel and Steven P. Lalley, Random walks on co-compact Fuchsian groups, Ann. Sci. Éc. Norm. Supér. (4) 46 (2013), no. 1, 129–173 (2013).
  • [19] Alexander Grigor’yan and Masakazu Noguchi, The heat kernel on hyperbolic space, Bull. London Math. Soc. 30 (1998), no. 6, 643–650.
  • [20] Igor Kortchemski, Invariance principles for Galton-Watson trees conditioned on the number of leaves, Stochastic Process. Appl. 122 (2012), no. 9, 3126–3172.
  • [21] Jean-François Le Gall, Random trees and applications, Probab. Surv. 2 (2005), 245–311.
  • [22] Jean-François Le Gall, The topological structure of scaling limits of large planar maps, Invent. Math. 169 (2007), no. 3, 621–670.
  • [23] Jean-François Le Gall, Uniqueness and universality of the Brownian map, Ann. Probab. 41 (2013), no. 4, 2880–2960.
  • [24] Jean-François Marckert and Abdelkader Mokkadem, Limit of normalized quadrangulations: the Brownian map, Ann. Probab. 34 (2006), no. 6, 2144–2202.
  • [25] Konstantinos Panagiotou and Benedikt Stufler, Scaling limits of random Pólya trees, arXiv:1502.07180 [math] (2015), arXiv:1502.07180. To appear in Probab. Theor. Related Fields.
  • [26] Konstantinos Panagiotou, Benedikt Stufler, and Kerstin Weller, Scaling Limits of Random Graphs from Subcritical Classes, Ann. Probab. 44 (2016), no. 5, 3291–3334.
  • [27] Jim Pitman and Douglas Rizzolo, Schröder’s problems and scaling limits of random trees, Trans. Amer. Math. Soc. 367 (2015), no. 10, 6943–6969.
  • [28] Daniel Revuz and Marc Yor, Continuous martingales and Brownian motion, Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], vol. 293, Springer-Verlag, Berlin, 1991.
  • [29] Douglas Rizzolo, Scaling limits of Markov branching trees and Galton-Watson trees conditioned on the number of vertices with out-degree in a given set, Ann. Inst. Henri Poincaré Probab. Stat. 51 (2015), no. 2, 512–532.
  • [30] Andrew Stewart, On the range of the random walk bridge on the regular tree, Ph.D. thesis, University of Toronto, 2016.
  • [31] Benedikt Stufler, Scaling limits of random outerplanar maps with independent link-weights, Ann. Inst. Henri Poincaré Probab. Stat. 53 (2017), no. 2, 900–915.